Nebraska, 2007

Hail in Nebraska, May 4, 2007

May 4, 2007 · NWS LBF · 14 events in 7 counties and zones

Severe thunderstorms developed during the afternoon on May 4th and continued through early evening across North Central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed during the afternoon on May 4th and continued through early evening across North Central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 9:17 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, May 4, 9:17 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 AM CDT FRI MAY 4 2007

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT. THE FF WATCH AREA
USES THE 12Z NAM12 SOLN AND OVERLAPS THE NAM12 QPF.

PREVIOUS...

.SYNOPSIS...
JUST RECEIVED SOME PEA SIZE HAIL AT KLBF. LOWEST GATE AT THE MCCOOK
PROFILER IS 55KT. THIS IS 20 PLUS KT ABOVE LAST 00Z MODEL RUNS.
KLNX RADAR SHOWS A BROKEN LINE OF CONVECTION BASICALLY ALONG HWY
83 TRACKING TO THE EAST AROUND 30KT. AHEAD OF THE CONVECTION...FG
HAS BEEN DOWN TO 1/2SM WITH SOME PERIODS OF -RA AND DZ. WATER
VAPOR ILLUSTRATES UPPER TROUGH ACROSS THE WEST WITH PACIFIC
MOISTURE ADVECTING INTO THE REGION.

&&

.DISCUSSION...
DANGEROUS WEATHER CONDITIONS ARE EXPECTED TO BEGIN LATE TODAY.
MOISTURE CONTINUES TO STREAM INTO THE CWA TODAY. AT
FIRST...INSTABILITY WILL BE SOMEWHAT LIMITED. NO CIN SO SCT TSRA
THIS AFTERNOON...SOME STRONG TO MARGINALLY SEVERE ESPECIALLY IN
THE SOUTHEAST. MOST SOLID SEVERE THREAT COMES AFTER 00Z AS JET
DYNAMICS APPROACH. JET MAX IS ABOUT 110KT. WARM FRONT IS PROGGED
TO RAPIDLY LIFT NORTH. THERE WILL BE NO CIN NORTH OF THE FRONT SO
SUPERCELLS WITH TORNADOES ARE FORECAST THROUGH THE NIGHT. NAM HAS
OVER 2500J/KG SBCAPE 12Z SATURDAY. SEVERE THREAT THEN CONTINUES
THROUGH SATURDAY AND SATURDAY NIGHT WITH MORE CHANCES FOR
TORNADOES. SPC SUMS IT UP WITH A MODERATE RISK FRIDAY AND
SATURDAY. PUBLIC AWARENESS SHOULD BE RAISED AS THE POTENTIAL WILL
EXIST FOR THE DEVELOPMENT OF POWERFUL TORNADOES. TORNADO WORDING
HAS BEEN ADDED TO THE GRIDS IN THE HIGHEST RISK AREA FOR
TONIGHT...WITH SEVERE FOR SATURDAY.

CHANCES FOR TSRA TO CONTINUE ON SUNDAY WITH UPPER LEVEL DYNAMICS.
EXACT POSITION OF THE SURFACE FRONT HOWEVER IS NOT 100 PERCENT.
BEHIND THE FRONT ACTIVITY WOULD BE MORE SCT-ISOLD IN NATURE. ALONG
AND AHEAD MORE WIDESPREAD AND INTENSE ACTIVITY IS ANTICIPATED. THE
FRONT CURRENTLY LOOKS TO BE JUST EAST OF THE CWA...HOWEVER THE
ECMWF PROGS ARE A BIT TOO CLOSE TO BE CERTAIN.

POSTION OF THE FRONT WILL DICTATE TEMPS THROUGH THE PERIOD.
EASTERN HALF MOST LIKELY TO REMAIN MILD...WITH WESTERN HALF BETTER
CHANCES OF REMAINING BELOW 70F.

&&

.AVIATION...
WIDESPREAD IFR CEILINGS ARE EXPECTED THROUGH 16Z ACROSS EASTERN
SECTIONS OF TWEB ROUTES 098...264 AND 274 AND AT KLBF AND KVTN.
CEILINGS ARE EXPECTED TO LIFT TO MVFR LATE THIS MORNING AND EARLY
THIS AFTERNOON FROM KLBF TO KOGA...KLBF TO KIML AND KOFK TO KVTN.
ALONG THE REMAINDER OF TWEB ROUTES VFR CEILINGS ARE EXPECTED.
NUMEROUS SHOWERS WITH THUNDERSTORMS ARE EXPECTED THROUGH 14Z EAST OF
A LINE FROM KVTN-KLBF...OR ALONG TWEB ROUTE 098 FROM KOFK-KVTN.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT WITH SOME
THUNDERSTORMS BEING SEVERE. ISOLATED SURFACE WIND GUSTS ABOVE 50 KTS
ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS...AND HAIL OVER A HALF
AN INCH IN DIAMETER IS POSSIBLE WITH THE STRONGER STORMS. MVFR
CEILINGS WILL BE PREVALENT AFTER SUNSET AT KLBF...KVTN...ALONG TWEB
ROUTES 098 AND 264...AS WELL AS THE EASTERN TWO THIRDS OF TWEB ROUTE
274.

&&

.HYDROLOGY...
CONCERNED THAT HPC AND MODEL QPF IS ON THE LOW SIDE DUE TO THE
CONVECTIVE NATURE OF THE APPROACHING STORM. ALTHOUGH FLASH FLOOD
GUIDANCE IS FAIRLY HIGH...RAINFALL RATES AND THE LONG DURATION OF
THE SITUATION SHOULD LEAD TO SOME FLOODING. PROBLEM IS PINNING
DOWN THE AREA OF HIGHEST RISK. HAVE HELD OFF ON ISSUING A
WATCH FOR NOW...ANOTHER MODEL RUN MAY HELP. ALSO...FLOODING
CONCERNS WOULD BE AFTER 00Z...AND MOST LIKELY AFTER 06Z. PW VALUES
ACROSS THE EAST WILL BE ABOVE 1 INCH THROUGH SATURDAY NIGHT. ECMWF
SCENARIO LOOKS TO BE THE MOST FAVORABLE SOLUTION FOR FLOODING
RAINS ACROSS THE EAST AS IT IS THE FURTHEST WEST WITH THE SURFACE
BOUNDARY THROUGH SUNDAY. SOUTHERN ZONES HAVE THE LOWEST FLASH
FLOOD GUIDANCE. THIS AREA IS HIGHLY QUESTIONABLE AS IT WILL BE IN
THE STORM INITIATION ZONE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
NEBRASKA ZONES 005>010-025>029-037-038-059-070-071.

&&

CDC
Hazardous weather outlook, May 4, 9:00 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 AM CDT FRI MAY 4 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-051500-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1000 AM CDT FRI MAY 4 2007 /900 AM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL TROF OF LOW PRESSURE WILL MOVE ACROSS NEVADA INTO
UTAH THIS AFTERNOON. EAST OF THIS FEATURE...A STRONG UPPER LEVEL
DISTURBANCE WILL LIFT INTO EASTERN COLORADO AND WESTERN KANSAS
THIS AFTERNOON. AS THIS FEATURE COLLIDES WITH ABUNDANT LOW LEVEL
MOISTURE AND STRONG INSTABILITY DUE TO AFTERNOON
HEATING...SCATTERED THUNDERSTORMS WILL DEVELOP. THIS ACTIVITY
WILL LIFT NORTH NORTHEAST INTO WESTERN AND NORTH CENTRAL NEBRASKA
LATE THIS AFTERNOON AND EVENING. SUFFICIENT LOW LEVEL WIND SHEAR
WILL EXIST FOR SUPER CELL THUNDERSTORMS WITH LARGE
HAIL...DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES
POSSIBLE. AT THIS TIME...THE GREATEST THREAT FOR WIDESPREAD
SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM OGALLALA TO
SPRINGVIEW. NORTH OF THIS LINE...ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE. AT THIS TIME...THE GREATEST THREAT FOR TORNADIC
THUNDERSTORMS IS SOUTH OF A LINE FROM OGALLALA TO BROKEN BOW.

AFTER MIDNIGHT...A LARGE CLUSTER OF THUNDERSTORMS WILL
DEVELOP...LIFTING NORTH NORTHEAST INTO THE DAKOTAS.
OVERNIGHT...THE MAIN SEVERE THREAT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED SATURDAY AND
SATURDAY EVENING. THE BEFORE MENTIONED UPPER LEVEL LOW...WILL
SLOWLY MOVE EAST INTO WESTERN COLORADO ON SATURDAY. BY MIDDAY
SATURDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO EASTERN
COLORADO AND WESTERN KANSAS. RAPID DESTABILIZATION OF THE
ATMOSPHERE WILL BEGIN DURING THE AFTERNOON HOURS...RESULTING IN
EXPLOSIVE THUNDERSTORM DEVELOPMENT. AS THIS ACTIVITY LIFTS NORTH
INTO WESTERN AND NORTH CENTRAL NEBRASKA...FAVORABLE LOW LEVEL WIND
SHEAR WILL BE FAVORABLE FOR SUPER CELL THUNDERSTORMS. SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SATURDAY
AND SATURDAY NIGHT...WITH GREATEST THREAT FOR SIGNIFICANT SEVERE
THUNDERSTORMS EAST OF A LINE FROM VALENTINE TO NORTH PLATTE. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS NUMEROUS
UPPER LEVEL DISTURBANCES MOVE ACROSS THE HIGH PLAINS. AT THIS
TIME NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD
BE READY FOR ACTIVATION TODAY THROUGH SATURDAY NIGHT...AS SEVERE
THUNDERSTORMS ARE EXPECTED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 106 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Custer

When
May 4, 1:21 PM CST to 1:25 PM CST
Where
Custer County, Sargent
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -99.370

Hail up to one inch diameter lasted four minutes.

Hail, Loup

When
May 4, 1:33 PM CST
Where
Loup County, 6 mi WSW of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
41.737, -99.487

Hail, Garfield

When
May 4, 1:46 PM CST
Where
Garfield County, 3 mi NW of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.811, -99.171

Hail, Holt

When
May 4, 2:32 PM CST
Where
Holt County, 3 mi SW of Amelia
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.199, -98.941

Vehicles in the area received major hail damage.

Hail, Holt

When
May 4, 3:10 PM CST
Where
Holt County, 13 mi SE of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.397, -98.790

Hail, Holt

When
May 4, 3:16 PM CST
Where
Holt County, O Neill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.430, -98.650

Hail, Holt

When
May 4, 3:30 PM CST
Where
Holt County, 15 mi NNE of O Neill
Measured
0.88 in hail
Reported by
Public
Coordinates
42.630, -98.537

Hail, Cherry

When
May 4, 3:52 PM CST
Where
Cherry County, 7 mi SE of Brownlee
Measured
0.88 in hail
Reported by
Public
Coordinates
42.208, -100.523

Hail, Holt

When
May 4, 4:25 PM CST
Where
Holt County, 20 mi NE of O Neill
Measured
1.25 in hail
Reported by
Public
Coordinates
42.635, -98.373

Hail, Boyd

When
May 4, 4:35 PM CST
Where
Boyd County, 6 mi ESE of Lynch
Measured
0.88 in hail
Reported by
Public
Coordinates
42.797, -98.361

Hail, Cherry

When
May 4, 5:00 PM CST
Where
Cherry County, 10 mi NNE of Brownlee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.414, -100.545

Hail, Boyd

When
May 4, 5:10 PM CST
Where
Boyd County, 11 mi SW of Naper
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.858, -99.234

Hail, Keya Paha

When
May 4, 5:10 PM CST
Where
Keya Paha County, 13 mi SE of Mills
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.837, -99.269

Hail, Keya Paha

When
May 4, 5:40 PM CST
Where
Keya Paha County, 15 mi W of Springview
Measured
0.75 in hail
Reported by
Public
Coordinates
42.820, -100.026

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27614, 27615, 27616, 28436, 28437, 28438, 28439, 28440, 28441, 28442, 28443, 28444, 28446, 28445.